Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 35, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 7, 2018, 5:04 PM CDT for Jefferson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 5:04 PM CDT (22:04 UTC)
- Expired
- Aug 7, 2018, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 51 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1097 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
696
WGUS54 KBMX 072204
FFWBMX
ALC073-080100-
/O.NEW.KBMX.FF.W.0035.180807T2204Z-180808T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
504 PM CDT TUE AUG 7 2018
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
East central Jefferson County in central Alabama...
* Until 800 PM CDT.
* At 504 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Northeastern Birmingham, Trussville, Irondale, Leeds, Moody, Center
Point, Pinson, Tarrant, Chalkville, Shops of Grand River, Alton,
Grayson Valley, Barber Motorsports Park, Birmingham Airport,
Birmingham Race Course and Ruffner Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3367 8653 3363 8653 3363 8654 3362 8655
3356 8655 3355 8654 3352 8655 3351 8656
3356 8677 3368 8672
$$
32/DavisWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 12:42 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 7, 12:42 PM CDT, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1242 PM CDT Tue Aug 7 2018 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today and Tonight. Hot and humid conditions persist today through Central AL as high pressure remains in place across the Gulf States. The ridge does begin to weaken slightly as a shortwave trough starts to slide through the Central Plains and into the Ozarks by this afternoon. Very similar rain chances today as we had yesterday with isolated to scattered coverage around peak heating, with the best chances south and east of the I-85 corridor. Heat will be the main story for the day as temperatures will be in the low to mid 90s for most of the area. I wouldn't be surprised to see some locations in our southern counties reach into the upper 90s (forecast high in Demopolis is 97 with Montgomery around 96). Dewpoints are expected to be in the low to mid 70s, which will make heat indices reach triple digits for most of Central AL. Areas in southern-most counties will likely reach or exceed 105 degree heat index, so I will add heat impacts to the HWO for this afternoon along with issuing a heat advisory to cover those areas that could be at or above the 105 degree criteria. The hiccup with the heat will be the scattered showers/thunderstorms that are expected to develop this afternoon. Convective initiation will likely be right around or just after peak heating, so expect most sites to still reach triple digit heat indices, but some sites may be limited some if storms develop sooner. Storm coverage begins to diminish after sunset tonight and we'll likely have a brief period where most of the area becomes rain- free. However; as we go into the overnight period, the trough to our northwest slides closer to Central AL and could lead to some increased lift in our northwestern counties due to synoptic height falls. Therefore, will continue mention of slight chance of showers/thunderstorms north and west of the I-59 corridor through the entire overnight period. 25/Owen .LONG TERM... Wednesday through Monday. The middle and end of the week will feature a weather pattern which has been replayed several times this summer. An ridge across the western CONUS will amplify with a deepening trough in the eastern CONUS. Deep-layer west-southwest flow should strengthen on Wednesday as a shortwave approaches from the northwest, favoring enhanced rain chances especially along and north of I-20. Farther south, a lingering upper-level ridge should provide enough subsidence to limit development. The area of higher rain chances should gradually progress southeastward on Thursday and Friday as height falls overspread our forecast area. Model guidance is in general agreement for Saturday through Monday, indicating a continued presence of westerlies aloft and a trough centered over the Ohio Valley. This may allow a zone of relatively higher PWAT values to persist, leading to scattered convection each afternoon and evening. 87/Grantham && .AVIATION... 18Z TAF Discussion. Scattered showers and storms are developing across the area at mid day. Coverage will be great enough to warrant vicinity wording and tempos at all terminals this afternoon. Other than the more organized line of storms near TOI, activity is more pulse-like and typical for summertime. It will be short lived, but produce heavy rainfall, strong wind gusts and frequent lightning. Activity will diminish this evening, by 02-03Z. Vis reductions due to fog have been quite localized the last few nights and will stick with persistence for now, and not include fog in tonight's forecast. 14 && .FIRE WEATHER... High relative humidity values will continue. Relatively low rain chances today will give way to higher rain chances for Wednesday through Friday. Morning fog and low clouds will be possible in locations that receive afternoon and evening rainfall. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 93 71 92 71 88 / 20 20 50 50 70 Anniston 94 72 92 72 89 / 20 20 50 40 60 Birmingham 95 74 93 74 89 / 20 20 50 40 70 Tuscaloosa 97 74 95 75 90 / 20 20 40 30 60 Calera 94 72 92 72 88 / 20 20 40 40 60 Auburn 93 73 91 73 88 / 30 20 30 30 40 Montgomery 96 74 94 74 91 / 30 20 30 20 40 Troy 95 74 94 73 91 / 50 20 30 20 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... Heat Advisory from noon today to 7 PM CDT this evening for the following counties: Autauga...Barbour...Bullock...Dallas... Elmore...Greene...Hale...Lowndes...Macon...Marengo... Montgomery...Perry...Pickens...Pike...Russell...Sumter. &&
Hazardous weather outlook, Aug 7, 3:13 AM CDT, 13 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 313 AM CDT Tue Aug 7 2018 ALZ011>015-017>050-081115- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 313 AM CDT Tue Aug 7 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Heat indices will reach or exceed 105 degrees for portions of South Central Alabama. Limit outdoor activity during the afternoon hours and drink plenty of water if you must be outside. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not anticipated at this time.
In the hours before
Special weather statement, Aug 7, 4:20 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Birmingham AL 420 PM CDT TUE AUG 7 2018 ALZ015-072145- Walker AL- 420 PM CDT TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WALKER COUNTY UNTIL 445 PM CDT... At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near Jasper, moving north at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Jasper, Cordova, Parrish, Manchester, Lupton, Gamble, Boldo and Walker County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3372 8720 3374 8742 3394 8741 3392 8717 TIME...MOT...LOC 2120Z 183DEG 7KT 3381 8731 32/Davis
Special weather statement, Aug 7, 4:21 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Birmingham AL 421 PM CDT TUE AUG 7 2018 ALZ011-014-072145- Winston AL-Marion AL- 421 PM CDT TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION AND NORTHWESTERN WINSTON COUNTIES UNTIL 445 PM CDT... At 421 PM CDT, Doppler radar was tracking a strong thunderstorm near Haleyville, moving northeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Haleyville, Needmore, Bear Creek, Posey Field Airport, Pebble and Upper Bear Creek Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3430 8748 3426 8746 3417 8771 3431 8780 TIME...MOT...LOC 2121Z 247DEG 9KT 3427 8769 32/Davis
Special weather statement, Aug 7, 4:23 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Birmingham AL 423 PM CDT TUE AUG 7 2018 ALZ024-072200- Jefferson AL- 423 PM CDT TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL 500 PM CDT... At 423 PM CDT, Doppler radar was tracking a strong thunderstorm over northwestern Birmingham, moving northeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Western Birmingham, Gardendale, Fultondale, Tarrant, Adamsville, Graysville, Brookside, Mulga, Cardiff, Forestdale, Docena and New Castle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3355 8680 3356 8697 3371 8690 3368 8671 TIME...MOT...LOC 2123Z 204DEG 9KT 3359 8682 32/Davis
Special weather statement, Aug 7, 4:37 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
437 PM CDT TUE AUG 7 2018
ALZ032>034-072215-
Hale AL-Bibb AL-Perry AL-
437 PM CDT TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERRY...SOUTHEASTERN
HALE AND SOUTHWESTERN BIBB COUNTIES UNTIL 515 PM CDT...
At 437 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newbern to near Low Gap. Movement was east
at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Greensboro, Newbern, Eoline, Low Gap, Mertz, Morgan Springs, Harmon,
Wateroak and Cedarville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3300 8741 3301 8732 3306 8731 3304 8720
3255 8752 3257 8770
TIME...MOT...LOC 2137Z 266DEG 6KT 3259 8760 3300 8732
32/DavisLocal storm report, Aug 7, 4:41 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 2 SE WALKER COUNTY AIRP 33.88N 87.28W
08/07/2018 E0.50 INCH WALKER AL TRAINED SPOTTER
PEA TO DIME SIZE HAIL REPORTED ALONG HWY 195
NEAR ST. CECILIA CATHOLIC CHURCH.
&&
TGLocal storm report, Aug 7, 5:03 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL TRUSSVILLE 33.62N 86.61W
08/07/2018 E0.50 INCH JEFFERSON AL PUBLIC
PEA TO DIME SIZE HAIL REPORTED IN
TRUSSVILLE.
&&
TGThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:44 PM CDT | Special Weather Statement | BMX | Barbour | 31 min |
| Aug 7, 3:18 AM CDT | Heat Advisory | BMX | Autauga, Barbour, Bullock, Dallas, Elmore, Greene and 10 more | 16 hr |
| Aug 7, 1:21 PM CDT | Special Weather Statement | BMX | Montgomery | 24 min |
| Aug 7, 1:26 PM CDT | Special Weather Statement | BMX | Elmore | 34 min |
| Aug 7, 1:37 PM CDT | Special Weather Statement | BMX | Walker | 23 min |
| Aug 7, 1:44 PM CDT | Special Weather Statement | BMX | Montgomery | 46 min |
| Aug 7, 2:38 PM CDT | Special Weather Statement | BMX | Fayette | 37 min |
| Aug 7, 2:44 PM CDT | Special Weather Statement | BMX | Chambers | 31 min |
| Aug 7, 2:53 PM CDT | Special Weather Statement | BMX | Coosa | 37 min |
| Aug 7, 2:54 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 36 min |
| Aug 7, 3:08 PM CDT | Special Weather Statement | BMX | Bibb | 37 min |
| Aug 7, 3:13 PM CDT | Special Weather Statement | BMX | Chambers | 32 min |
| Aug 7, 3:23 PM CDT | Special Weather Statement | BMX | Chilton | 37 min |
| Aug 7, 3:30 PM CDT | Special Weather Statement | BMX | Fayette | 30 min |
| Aug 7, 3:44 PM CDT | Special Weather Statement | BMX | Marion | 31 min |
| Aug 7, 3:58 PM CDT | Special Weather Statement | BMX | Walker | 32 min |
| Aug 7, 4:17 PM CDT | Special Weather Statement | BMX | Jefferson | 28 min |
| Aug 7, 4:20 PM CDT | Special Weather Statement | BMX | Walker | 25 min |
| Aug 7, 4:21 PM CDT | Special Weather Statement | BMX | Marion | 24 min |
| Aug 7, 4:23 PM CDT | Special Weather Statement | BMX | Jefferson | 37 min |
| Aug 7, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 30 min |
| Aug 7, 4:37 PM CDT | Special Weather Statement | BMX | Hale | 38 min |
| Aug 7, 4:49 PM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Aug 7, 4:57 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 33 min |
| Aug 7, 5:11 PM CDT | Special Weather Statement | BMX | Hale | 34 min |
| Aug 7, 6:20 PM CDT | Special Weather Statement | BMX | Etowah | 25 min |
| Aug 7, 6:39 PM CDT | Special Weather Statement | BMX | Etowah | 36 min |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.